Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 22, NWS Atlanta, GA

May 19, 2024Washington County, Georgia

NWS Atlanta, GA issued this flash flood warning at May 19, 2024, 2:15 PM EDT for Washington County, Georgia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2024, 2:15 PM EDT (18:15 UTC)
Expired
May 19, 2024, 5:15 PM EDT
In force
3 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
None

County Washington County, GA

The radar

The Robins AFB radar (KJGX), 68 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2024-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

157 
WGUS52 KFFC 191815
FFWFFC
GAC303-192115-
/O.NEW.KFFC.FF.W.0022.240519T1815Z-240519T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
215 PM EDT Sun May 19 2024

The National Weather Service in Peachtree City has issued a

* Flash Flood Warning for...
  East Central Washington County in east central Georgia...

* Until 515 PM EDT.

* At 215 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 1 to 1.5 inches in 1 
  hour. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sandersville, Davisboro, Tennille and Riddleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3288 8287 3297 8287 3301 8258 3301 8256
      3292 8253 3286 8253

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

SEC
1 follow-up statement
935 
WGUS72 KFFC 192117
FFSFFC

Flash Flood Statement
National Weather Service Peachtree City GA
517 PM EDT Sun May 19 2024

GAC303-192127-
/O.EXP.KFFC.FF.W.0022.000000T0000Z-240519T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington GA-
517 PM EDT Sun May 19 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR EAST CENTRAL WASHINGTON 
COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3301 8258 3301 8257 3301 8256 3292 8253
      3286 8253 3288 8287 3297 8287

$$

SEC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:48 AM EDT, 7 hours 27 minutes earlier.

Area forecast discussion, May 19, 6:48 AM EDT, 7 hours 27 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
648 AM EDT Sun May 19 2024

...New 12Z Aviation Discussion...

.SHORT TERM...
(Today through Monday)
Issued at 345 AM EDT Sun May 19 2024

An elongated, positively tilted 500 mb shortwave is currently moving
over the forecast area at the time of writing. Positive vorticity
advection in the base of the trough, weak upper level divergence,
and an abundance of moisture in the lower levels are helping to
initiate a few light showers over far north Georgia early this
morning. The otherwise moist surface conditions thanks to yesterday
evening's round of rain and calm winds have produced patchy areas of
intermittent dense fog across the forecast area. A few locations
this morning have had visibilities reduced to less than a quarter
statute mile. Have opted to issue an SPS for areas along and north
of the I-85 corridor through 10am local time given the spotty and
intermittent nature of the dense fog. An upgrade for some areas to a
Dense Fog Advisory may be warranted if visibilities continue to
deteriorate over the course of the next few hours.

Light shower activity will continue to drift southward early this
morning as the trough moves eastward bringing showers to the metro
during the mid morning hours (though an isolated rumble of thunder
cannot be ruled out). The progression of the upper level trough will
also help the surface low slide a surface boundary southeastward and
serve as the focus for showers and thunderstorms across eastern
central Georgia during the late morning/early afternoon hours as
surface instability is reinvigorated through diurnal heating (SBCAPE
~1000-2000 J/kg). With better forcing at the surface and some upper
level support, there could be a few strong thunderstorms across
eastern central Georgia where the seabreeze may infiltrate later
this afternoon. A Marginal Risk has clipped a handful of our far
southeastern counties where an isolated severe thunderstorm cannot
be ruled out today.

Overnight, as the system makes its exit off the eastern seaboard,
ridging aloft will become established along the spine of the
Appalachians as surface high pressure develops in the leeside. While
most locations will experience sunny, dry weather on Tuesday,
upslope orographic convective initiation will produce a low end
chance for isolated showers and thunderstorms across far northeast
Georgia in the afternoon hours. QPF through the period will hover +/-
a quarter of an inch where locally higher amounts of a 1.0+" are
possible in areas of convective activity today and tomorrow. Today's
high temperatures will be in the upper 70s to low 80s, but will
rebound tomorrow closer to normal where high temperatures will be in
the low to mid 80s. Overnight lows will run in the upper 50s to low
60s.

KAL

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 345 AM EDT Sun May 19 2024

On Monday night, the positively tilted upper trough will continue to
move eastward into the Atlantic as an upper ridge sets up over the
eastern CONUS. By the beginning of the long term period, this ridge
will extend from the north-central Gulf into New England. A weak
shortwave will traverse the flow on the northwest side of the ridge.
However, any sensible impacts from this disturbance will stay well
to the north of the forecast area. Surface high pressure associated
with the ridge and centered to the northeast of the forecast area
will also largely serve to inhibit precipitation from Monday night
into Tuesday. After low temperatures start the morning on Tuesday in
the upper 50s to low 60s, a warming trend can be expected through
midweek. Highs are forecast to climb into mainly the mid 80s on
Tuesday afternoon, and then into the upper 80s on Wednesday
afternoon. Temperatures will be locally cooler in the higher
elevations of far northeast Georgia. High temperatures through the
remainder of the long term period will range from the mid 80s in
north Georgia to the low 90s in south-central Georgia each afternoon.

A deepening upper low will move from the northern Plains towards the
Great Lakes region on Wednesday, at which time the axis of the ridge
will clear Georgia to the east. Southwesterly upper flow between the
low and the ridge will enter north Georgia, leading to increasing
atmospheric moisture. As the low pressure system becomes occluded
and moves into southeast Canada, a cold front will advance slowly
southward into the Tennessee Valley region by Wednesday night.
Scattered showers and thunderstorms will begin to spread into far
north Georgia by early Thursday morning. As the low continues to
move away to the northeast, the frontal boundary will become more
elongated from west to east, and its southward advance will begin to
slow. As such, PoPs on Thursday will mostly be confined to north
Georgia, with chance PoPs to the north of I-20 and progressively
lower chances to the south. By Friday morning, the frontal
boundary is forecast to stall near the Georgia/Tennessee state
line. Model guidance appears to be coming into better agreement on
a shortwave traversing the westerlies and from the Lower
Mississippi River Valley across the Southeast on Friday. This
setup would bring more numerous showers and thunderstorms to the
forecast area on Friday, especially the wave overruns the stalled
frontal boundary, providing a focus for additional convection.King

&&

.AVIATION...
(12Z TAFS)
Issued at 639 AM EDT Sun May 19 2024

LIFR/IFR cigs/vsbys across northern terminals with MVFR/VFR
conditions elsewhere. Improvement to MVFR at northern locations
will occur by noon where CSG/MCN will see MVFR earlier by mid
morning. TEMPO for -SHRA at metro/AHN terminals from now until
~16Z. Low end chance for -TSRA during this time frame but not
enough confidence to include in the TAF. -TSRA for MCN later this
afternoon/early evening. Calm/NW winds will become NE after 13Z
at northern locations and this afternoon/evening at MCN/CSG. Winds
will be light at 5KT. VFR conditions return this evening with
FEW/SCT IFR/MVFR at end of period.

//ATL Confidence...12Z Update...
High confidence on winds. Medium confidence on all other elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  82  59  85 /   0   0   0   0
Atlanta         61  83  62  85 /   0   0   0   0
Blairsville     56  79  57  81 /  20  20   0  10
Cartersville    60  84  60  86 /  20   0   0   0
Columbus        64  84  62  86 /  10   0   0   0
Gainesville     61  82  62  84 /  10  10   0   0
Macon           61  83  61  86 /  10  10   0   0
Rome            61  85  61  87 /  10   0   0   0
Peachtree City  60  83  59  86 /   0   0   0   0
Vidalia         64  83  62  85 /  20  10   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KAL
LONG TERM....King
AVIATION...KAL
Hazardous weather outlook, May 19, 11:55 AM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1155 AM EDT Sun May 19 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-200900-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1155 AM EDT Sun May 19 2024

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered thunderstorms are expected this afternoon over parts of
middle and east central Georgia, mainly south and east of Macon.
Some storms could be strong with frequent lightning, heavy rain and
gusty winds. The storms will move out of the area after 9 PM.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

After a period of dry weather, a chance of thunderstorms will
return Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 19, 1:22 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
122 PM EDT Sun May 19 2024

GAZ097-191745-
Laurens GA-
122 PM EDT Sun May 19 2024

...A strong thunderstorm will impact portions of southeastern Laurens
County through 145 PM EDT...

At 122 PM EDT, a strong thunderstorm was near Rentz, or 12 miles
south of Dublin, moving southeast at 20 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Cadwell, Rentz, Lowery, and Cedar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3231 8306 3246 8296 3238 8272 3234 8273
      3233 8275 3233 8274 3231 8272 3228 8276
      3227 8276 3227 8277 3220 8286 3220 8288
      3219 8290
TIME...MOT...LOC 1722Z 300DEG 17KT 3235 8294

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 19, 1:26 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
126 PM EDT Sun May 19 2024

GAZ076-085-086-191800-
Jefferson GA-Emanuel GA-Johnson GA-
126 PM EDT Sun May 19 2024

...A strong thunderstorm will impact portions of northwestern
Emanuel, northeastern Johnson and southeastern Jefferson Counties
through 200 PM EDT...

At 126 PM EDT, a strong thunderstorm was over Kite, or 12 miles
northwest of Swainsboro, moving east at 10 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Swainsboro, Kite, Meeks, Blundale, Dellwood, and Modoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3261 8256 3280 8257 3286 8231 3284 8232
      3282 8230 3259 8229
TIME...MOT...LOC 1726Z 268DEG 7KT 3272 8249

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 19, 1:52 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
152 PM EDT Sun May 19 2024

GAZ086-191815-
Emanuel GA-
152 PM EDT Sun May 19 2024

...A strong thunderstorm will impact portions of central Emanuel
County through 215 PM EDT...

At 152 PM EDT, a strong thunderstorm was over Swainsboro, moving east
at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Swainsboro, Twin City, Garfield, Nunez, Dellwood, Modoc, Canoochee,
Lexsy, and George L Smith State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3252 8215 3248 8218 3246 8219 3247 8242
      3266 8243 3272 8211 3268 8209 3256 8208
TIME...MOT...LOC 1752Z 267DEG 14KT 3258 8234

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 19, 1:59 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
159 PM EDT Sun May 19 2024

GAZ086-191830-
Emanuel GA-
159 PM EDT Sun May 19 2024

...A strong thunderstorm will impact portions of south central
Emanuel County through 230 PM EDT...

At 158 PM EDT, a strong thunderstorm was over Oak Park, or 11 miles
north of Lyons, moving east at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Stillmore and Oak Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3243 8219 3235 8225 3235 8224 3232 8223
      3229 8228 3229 8235 3231 8236 3232 8236
      3245 8237 3248 8218
TIME...MOT...LOC 1758Z 266DEG 14KT 3237 8228

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 19, 2:06 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
206 PM EDT Sun May 19 2024

GAZ112-191830-
Montgomery GA-
206 PM EDT Sun May 19 2024

...A strong thunderstorm will impact portions of northern Montgomery
County through 230 PM EDT...

At 205 PM EDT, a strong thunderstorm was near Barnhill, or 7 miles
south of Soperton, moving east at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Mount Vernon, Vidalia, Ailey, Higgston, Tarrytown, and Kibbee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3229 8243 3216 8245 3217 8262 3219 8263
      3221 8263 3222 8264 3223 8263 3225 8265
      3227 8264 3229 8265 3229 8264 3230 8266
      3231 8265 3235 8241
TIME...MOT...LOC 1805Z 266DEG 14KT 3228 8263

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
Special weather statement, May 19, 2:14 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
214 PM EDT Sun May 19 2024

GAZ113-191845-
Toombs GA-
214 PM EDT Sun May 19 2024

...A strong thunderstorm will impact portions of northeastern Toombs
County through 245 PM EDT...

At 214 PM EDT, a strong thunderstorm was over Ponderosa, or near
Lyons, moving southeast at 15 mph.

HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Lyons, Santa Claus, Ohoopee, New Branch, and Ponderosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3214 8220 3204 8221 3215 8238 3230 8229
      3229 8228 3230 8226 3229 8223 3226 8222
      3224 8221 3223 8221 3218 8219 3217 8218
TIME...MOT...LOC 1814Z 299DEG 13KT 3220 8226

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:26 AM EDTSpecial Weather StatementFFCOglethorpe34 min
May 19, 10:48 AM EDTSpecial Weather StatementFFCBaldwin27 min
May 19, 11:21 AM EDTSpecial Weather StatementFFCWashington24 min
May 19, 11:40 AM EDTSpecial Weather StatementFFCWilkinson35 min
May 19, 12:25 PM EDTSpecial Weather StatementFFCLaurens35 min
May 19, 12:39 PM EDTSevere Thunderstorm WarningFFCLaurens23 min
May 19, 12:56 PM EDTSpecial Weather StatementFFCBaldwin2 hr
May 19, 1:21 PM EDTFlash Flood WarningFFCBaldwin111 min
May 19, 1:22 PM EDTSpecial Weather StatementFFCLaurens23 min
May 19, 1:26 PM EDTSpecial Weather StatementFFCEmanuel34 min
May 19, 1:34 PM EDTFlash Flood WarningFFCEmanuel6 hr
May 19, 1:47 PM EDTFlood WatchFFCDodge, Emanuel, Johnson, Laurens, Montgomery, Telfair and 3 more6 hr
May 19, 1:52 PM EDTSpecial Weather StatementFFCEmanuel23 min
May 19, 1:59 PM EDTSpecial Weather StatementFFCCandler31 min
May 19, 2:06 PM EDTSpecial Weather StatementFFCMontgomery24 min
May 19, 2:14 PM EDTSpecial Weather StatementFFCToombs31 min
May 19, 2:39 PM EDTSpecial Weather StatementFFCToombs36 min
May 19, 2:41 PM EDTFlash Flood WarningFFCEmanuel, Toombs3 hr
May 19, 2:50 PM EDTFlash Flood WarningFFCJefferson2 hr

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.